The regularity problem for second order elliptic operators with complex-valued bounded measurable coefficients

Steve Hofmann, Carlos Kenig, Svitlana Mayboroda, Jill Pipher

Research output: Contribution to journalArticlepeer-review

34 Scopus citations


The present paper establishes a certain duality between the Dirichlet and Regularity problems for elliptic operators with (Formula presented.)-independent complex bounded measurable coefficients ((Formula presented.) being the transversal direction to the boundary). To be precise, we show that the Dirichlet boundary value problem is solvable in (Formula presented.), subject to the square function and non-tangential maximal function estimates, if and only if the corresponding Regularity problem is solvable in (Formula presented.). Moreover, the solutions admit layer potential representations. In particular, we prove that for any elliptic operator with (Formula presented.)-independent real (possibly non-symmetric) coefficients there exists a (Formula presented.) such that the Regularity problem is well-posed in (Formula presented.).

Original languageEnglish (US)
Pages (from-to)863-907
Number of pages45
JournalMathematische Annalen
Issue number3-4
StatePublished - Apr 2015

Bibliographical note

Funding Information:
Hofmann was partially supported by the NSF grant DMS 1101244. Kenig was partially supported by the NSF grants DMS 0968472 and DMS 1265249. Mayboroda was partially supported by the NSF grants DMS 1344235, DMS 1220089, DMR 0212302, and the Alfred P. Sloan Fellowship. Pipher was partially supported by the Australian Research Council grant ARC-DP120100399. This work has been possible thanks to the support and hospitality of the University of Chicago, the University of Minnesota, the University of Missouri, Brown University, the Institute for Computational and Experimental Research in Mathematics, and the American Institute of Mathematics. The authors would like to express their gratitude to these institutions. Finally, the authors would like to thank the referee for the careful reading of the manuscript and many helpful suggestions improving the exposition of the paper.

Publisher Copyright:
© 2014, Springer-Verlag Berlin Heidelberg.


Dive into the research topics of 'The regularity problem for second order elliptic operators with complex-valued bounded measurable coefficients'. Together they form a unique fingerprint.

Cite this